South Dakota, 2007

Hail in South Dakota, June 16, 2007

June 16, 2007 · NWS UNR · 7 events in 4 counties and zones

Severe storms developed during the overnight and early morning hours as an upper level disturbance crossed the area. Hail to the size of quarters were reported with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe storms developed during the overnight and early morning hours as an upper level disturbance crossed the area. Hail to the size of quarters were reported with the storms. Heavy rain also fell across the area, with one to three inches reported across portions of Butte County eastward to Haakon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 1:30 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 16, 1:30 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 AM MDT SAT JUN 16 2007

.DISCUSSION...THE LEADING EDGE OF THE FIRST OF TWO SIGNIFICANT SHORT
WAVES IS CURRENTLY MOVING INTO NORTHEAST WYOMING AND NORTHWEST SOUTH
DAKOTA AND HAS KICKED OFF SOME SEVERE CONVECTION EARLY THIS MORNING.
THIS CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
NORTHERN HALF OF THE RAPID CITY CWFA MORE OR LESS INTACT THROUGH THE
EARLY MORNING HOURS. GOOD LOW LEVEL THETA E ADVECTION AND A
FAVORABLE LOW LEVEL WIND PROFILE ARE SUPPORTIVE OF SUPERCELL
DEVELOPMENT.

TODAY AND TONIGHT...A NEARLY STATIONARY FRONTAL BOUNDARY LIES ALONG
THE NEBRASKA/SOUTH DAKOTA BORDER THIS MORNING...WITH DRIER AIR TO
THE NORTH. A FAST ZONAL FLOW DOMINATES NORTHERN TIER OF STATES. WV
IMAGERY SHOWS A SIGNIFICANT SHORT WAVE MOVING THROUGH EASTERN
MONTANA AND ANOTHER LARGER SHORT WAVE MOVING QUICKLY ONTO THE
PACIFIC NORTHWEST COAST.

SUNDAY AND SUNDAY NIGHT...THE THREAT FOR STORMS WILL CONTINUE SUNDAY
...ESPECIALLY FOR AREAS FROM THE HILLS EASTWARD. THE MAIN PACIFIC
SHORT WAVE IS FORECAST TO CROSS THE NORTHERN ROCKIES AND A COLD
FRONT SETS UP ACROSS WESTERN SD. SEVERE STORMS LOOK POSSIBLE EAST OF
THE HILLS LATER IN THE DAY.

MONDAY...DRY COOL CONDITIONS WILL DOMINATE BEHIND THE PACIFIC COLD
FRONT. BREEZY CONDITIONS EARLY IN THE DAY WILL LET UP A BIT BY
AFTERNOON.

EXTENDED...FOR TUESDAY/WEDNESDAY...UPPER RIDGE WILL BUILD OVER THE
WEST WITH FALLING HEIGHTS TO THE EAST. CWA WILL HAVE NORTHWEST FLOW
ALOFT...WITH THE BEST WAVE PASSING THROUGH THE AREA TUESDAY NIGHT.
THE RESULT WILL BE A CHANCE OF -TSRA. TEMPERATURES WILL BE NEAR
NORMAL.

&&

.AVIATION...EXPECT MVFR CIGS OVER THE BLACK HILLS TO MIX OUT THIS
MORNING. NOCTURNAL TSRA ACTIVITY ACROSS SE MT/NW SD WILL DISSIPATE
AS IT MOVES EAST THIS MORNING...WITH MVFR CIGS/VSBYS NEAR STORMS.
VFR CONDITIONS THEN EXPECTED BY MIDDAY MOST AREAS...WITH ADDITIONAL
CONVECTION LATER THIS AFTERNOON AND EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...
WY...

&&

DC/EH
Hazardous weather outlook, Jun 15, 10:21 AM MST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1121 AM MDT FRI JUN 15 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1121 AM MDT (1221 PM CDT) FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE
IS A SLIGHT RISK FOR A STORM OR TWO TO BECOME SEVERE LATE THIS
AFTERNOON OR EVENING ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA
IN THE VICINITY OF A STALLED OUT COLD FRONT. LARGE HAIL WILL BE THE
MAIN THREAT WITH ANY STRONGER STORMS. FURTHER THUNDERSTORM
DEVELOPMENT IS POSSIBLE OVERNIGHT ACROSS NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA...BUT SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEAK UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF
THUNDERSTORMS TO NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA ON
SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA DURING THE
AFTERNOON AND EVENING...WITH LARGE HAIL AND STRONG WIND GUSTS THE
MAIN THREATS.

A STRONGER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL APPROACH AND
MOVE ACROSS THE REGION ON SUNDAY AND INTO MONDAY. ON SUNDAY...THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Lawrence

When
June 16, 3:05 AM MST
Where
Lawrence County, Spearfish
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.500, -103.850

Hail, Butte

When
June 16, 3:15 AM MST
Where
Butte County, 17 mi NNE of Belle Fourche
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.897, -103.737

Hail, Meade

When
June 16, 4:30 AM MST
Where
Meade County, 1 mi N of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.395, -102.880

Hail, Meade

When
June 16, 5:30 AM MST
Where
Meade County, 1 mi N of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.395, -102.880

Hail, Meade

When
June 16, 6:55 AM MST
Where
Meade County, 7 mi S of Enning
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.479, -102.550

Hail, Pennington

When
June 16, 7:30 AM MST
Where
Pennington County, 13 mi N of Creighton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.438, -102.200

Hail, Meade

When
June 16, 8:13 AM MST
Where
Meade County, 5 mi SE of White Owl
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.549, -102.358

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27342, 27345, 27346, 27347, 27349, 27352, 27353.